Hail, Weston
- When
- August 14, 5:24 PM MST
- Where
- Weston County, 18.98 mi SW of Upton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.930, -104.930
A thunderstorm briefly became severe over western Weston County and produced hail to the size of quarters southwest of Upton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over western Weston County and produced hail to the size of quarters southwest of Upton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 4:14 PM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 514 PM MDT WED AUG 14 2013 .SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT ISSUED AT 241 PM MDT WED AUG 14 2013 WATER VAPOR IMAGERY SHOWS THE BLOCKING PATTERN CONTINUES ACROSS THE CONUS WITH THE MAIN RIDGE AXIS STRETCHING FROM CENTRAL CANADA SOUTH INTO THE ROCKIES AND GREAT BASIN. A STRONG SHORTWAVE IS CROSSING CENTRAL MONTANA AT THIS TIME WITH SHOWERS AND STORMS DEVELOPING AHEAD OF IT OVER EASTERN MONTANA. SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY STATIONARY OVER THE CENTRAL DAKOTAS. KUDX RADAR IS SHOWS STORMS DEVELOPING ACROSS THE HILLS. TONIGHT...MORE STORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO THE EVENING AS THE MONTANA UPPER WAVE SWINGS SOUTHEASTWARD INTO THE CWA. THE WAVE IS EXPECTED TO SLOWLY CROSS WESTERN THROUGH THE EVENING HOURS AND EXIT EARLY THURSDAY MORNING. BEST INSTABILITY WILL BE OVER WESTERN SD AND THE BLACK HILLS WITH SBCAPE OF 1500-2000 J/KG. SHEAR WILL BE RELATIVELY WEAK...BUT WILL BE ENOUGH FOR A FEW STORMS TO BECOME SEVERE. STORMS WILL BE SLOW MOVING WITH LOCALLY HEAVY RAINFALL POSSIBLE. PRECIP WILL WEAKEN THIS EVENING...BUT A FEW STORMS MAY LINGER OVERNIGHT AS THE WAVE CONTINUES ITS PUSH THROUGH THE CWA. UPPER RIDGING WILL BUILD ACROSS THE HIGH PLAINS AS THE WAVE DEPARTS THE DAKOTAS. SUBSIDENCE ALOFT WILL BRING A DRIER DAY TO THE AREA WITH HIGHS IN THE 70S ACROSS THE BLACK HILLS...AND UPPER 70S TO MID 80S OVER THE PLAINS. THERE WILL STILL BE ENOUGH INSTABILITY FOR A FEW STORMS TO DEVELOP OVER WESTERN SOUTH DAKOTA AND PORTIONS OF NORTHEAST WYOMING...BUT ANY STORMS THAT DEVELOP ARE EXPECTED TO DIMINISH BY EARLY EVENING. && .LONG TERM...FRIDAY THROUGH WEDNESDAY ISSUED AT 241 PM MDT WED AUG 14 2013 UPPER RIDGE MOVES EAST OVER THE AREA FOR THE END OF THE WEEK...BRINGING DRY CONDITIONS AND WARMING TEMPERATURES. MODELS THEN DIVERGE ON A SOLUTION ON WHETHER TO PUSH RIDGE AXIS EAST OR BACK RIDGE WEST. THEREFORE WILL KEEP OCCASIONAL LOW POPS IN THE FORECAST THROUGH MUCH OF THE REMAINING EXTENDED AND WILL KEEP TEMPS AROUND AVERAGE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 513 PM MDT WED AUG 14 2013 ISOLATED/SCATTERED TSRA ARE EXPECTED TONIGHT WITH LOCAL MVFR/IFR VSBYS/CIGS IN THE HEAVIER PRECIP. SOME ST/BR MAY DEVELOP ON THE SD PLAINS LATE TONIGHT/EARLY THURSDAY MORNING. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...13 LONG TERM...77 AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 648 AM MDT WED AUG 14 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-151300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 648 AM MDT (748 AM CDT) WED AUG 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE... MAINLY DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS WITH ANY SEVERE STORMS. STRONGER AND SLOWER MOVING STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY FROM THE BLACK HILLS TO CENTRAL SOUTH DAKOTA. A STRONG THUNDERSTORM OR TWO IS POSSIBLE IN THE AFTERNOON...MAINLY ACROSS SOUTH CENTRAL SOUTH DAKOTA. DRY WEATHER IS EXPECTED FRIDAY AND SATURDAY BEFORE A CHANCE OF THUNDERSTORMS RETURNS FOR SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 316 PM MDT WED AUG 14 2013 SDZ028-142200- CENTRAL BLACK HILLS SD- 316 PM MDT WED AUG 14 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PENNINGTON COUNTY UNTIL 400 PM MDT... AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF PACTOLA RESERVOIR...OR 6 MILES NORTH OF HILL CITY...MOVING SOUTH AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HILL CITY... SHERIDAN LAKE... HARNEY PEAK... KEYSTONE... MOUNT RUSHMORE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4386 10338 4386 10362 4403 10364 4404 10351 TIME...MOT...LOC 2116Z 340DEG 12KT 4400 10356 RUDGE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
336 PM MDT WED AUG 14 2013
SDZ029-142200-
SOUTHERN BLACK HILLS SD-
336 PM MDT WED AUG 14 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER COUNTY UNTIL 400
PM MDT...
AT 332 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARNEY PEAK...OR 5 MILES SOUTH OF HILL
CITY...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
STOCKADE LAKE...
CENTER LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4381 10333 4374 10345 4374 10352 4386 10362
4386 10344
TIME...MOT...LOC 2137Z 310DEG 14KT 4385 10353
RUDGESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 446 PM MDT WED AUG 14 2013 WYZ054-142330- NORTHERN CAMPBELL WY- 446 PM MDT WED AUG 14 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 530 PM MDT... AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF ECHETA...OR 19 MILES WEST OF DOWNTOWN GILLETTE...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF WEST CENTRAL CAMPBELL COUNTY WEST OF GILLETTE AND SOUTH OF ECHETA. THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 112 AND 124... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4443 10551 4419 10556 4428 10601 4445 10600 TIME...MOT...LOC 2245Z 277DEG 19KT 4435 10586 RUDGE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 515 PM MDT WED AUG 14 2013 WYZ054-055-150000- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY- 515 PM MDT WED AUG 14 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 600 PM MDT... AT 511 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNTOWN GILLETTE...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN GILLETTE... WYODAK... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 117 AND 140... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4438 10522 4416 10523 4424 10566 4438 10564 TIME...MOT...LOC 2315Z 277DEG 17KT 4430 10553 RUDGE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 554 PM MDT WED AUG 14 2013 WYZ054>056-058-150045- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-WESTERN CROOK WY-WESTON WY- 554 PM MDT WED AUG 14 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL...SOUTHWESTERN CROOK AND NORTHWESTERN WESTON COUNTIES UNTIL 645 PM MDT... AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ROZET...OR 13 MILES EAST OF DOWNTOWN GILLETTE...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ROZET... MOORCROFT... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 134 AND 159... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4433 10484 4407 10486 4413 10538 4433 10535 TIME...MOT...LOC 2354Z 277DEG 17KT 4423 10524 RUDGE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 612 PM MDT WED AUG 14 2013 WYZ057-058-150100- WESTON WY-WYOMING BLACK HILLS WY- 612 PM MDT WED AUG 14 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WESTON COUNTY UNTIL 700 PM MDT... AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF UPTON...OR 26 MILES WEST OF DOWNTOWN NEWCASTLE...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OSAGE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4405 10423 4380 10438 4389 10482 4407 10477 TIME...MOT...LOC 0012Z 282DEG 21KT 4396 10467 HELGESON
The Rapid City radar (KUDX), 169 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470626, 470627.